Hail, San Jacinto
- When
- May 11, 4:15 PM CST
- Where
- San Jacinto County, 6.6 mi SSE of Liberty Hill
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.427, -95.148
Golf ball size hail was observed.
A southward moving outflow boundary combined with a sea breeze front to produce scattered showers and thunderstorms during the afternoon hours. Large hail was produced from one of the stronger storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A southward moving outflow boundary combined with a sea breeze front to produce scattered showers and thunderstorms during the afternoon hours. Large hail was produced from one of the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 11, 2:33 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 333 PM CDT MON MAY 11 2009 .DISCUSSION... ALTHOUGH THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...LOCALLY HEAVY RAINFALL LOOKS TO BE THE MAIN THREAT EARLY THIS EVENING AS THE STORM MOTION HAS SLOWED DOWN FROM 20 KNOTS TO NEAR 5 KNOTS. WITH THE DCAPES NEAR 900...THE SEVERE THREAT WILL BE FROM PULSE TYPE STORMS AND WILL MAINLY BE DAMAGING WIND GUSTS. THE SEVERE THUNDERSTORM WATCH GOES OUT UNTIL 8 PM. THE FRONT OVER THE RED RIVER PUSHES NORTH ON TUESDAY AS THE LOW- LEVEL FLOW INCREASE WITH THE TIGHTER PRESSURE GRADIENT. THE FLOW ALOFT BECOMES WEST-SOUTHWESTERLY AS THE UPPER TROUGH SINKS INTO THE NORTHERN BAJA AND A SLIGHT RIDGE BUILDS OVER THE MISSISSIPPI VALLEY. AS A UPPER TROUGH MOVES ACROSS THE NORTHERN PLAINS LATE IN THE WEEK...THE FLOW OVER TX WILL BECOME NORTHWESTERLY. THIS WILL HELP PUSH A COLD FRONT ACROSS SE TX OVER THE WEEKEND. THE MODELS MOVE THE FRONT OFF THE COAST ON SUNDAY. INTRODUCED ISOLATED POPS ON THURSDAY OVER THE WESTERN SET OF COUNTIES AS A SHORTWAVE TROUGH TRAVERSES UP THE EASTERN PORTION OF THE STATE. BETTER RAIN CHANCES WILL OCCUR SATURDAY AND SUNDAY AS THE DEEPER LAYER MOISTURE INTERACTS WITH THE FRONTAL BOUNDARY. MODEL PW/S LOOK TO RANGE FROM 1.6 TO 1.8 ALONG THE FRONT. IF THIS TREND HOLDS UP OVER THE NEXT FEW MODELS RUNS...MAY INCREASE THE RAIN CHANCES AHEAD OF THE FRONT. 40 && .MARINE... LITTLE CHANGE TO FCST. ONSHORE FLOW/SEAS PICK UP A LITTLE TOWARD MIDWEEK WHEN CAUTION FLAGS WILL PROBABLY BE NEEDED. POSSIBLY A FRONTAL PASSAGE LATE SUN. 47 && .PREV DISCUSSION... /ISSUED 1213 PM CDT MON MAY 11 2009/ AVIATION... AREAS GENERALLY N OF BRENHAM TO WINNIE LINE UNCAPPED AT THIS TIME AND ADDITIONAL DAYTIME HEATING WILL LEAD TO FURTHER SCT SHRA/TSTM DEVELOPMENT. FRONT/OUTFLOW SHOULD BE SAGGING CLOSER TO NE/N PARTS OF SE TX LATER IN THE DAY FURTHER AIDING IN STORM DEVELOPMENT. FCST SOUNDINGS SHOW AN INVERTED-V PROFILE WHICH INDICATES THE POTENTIAL FOR SOME STRONG GUSTS WITHIN THE STRONGER CELLS. FURTHER S/SW (GENERALLY S OF I-10) ACARS SOUNDINGS STILL SHOWING A WARM NOSE AROUND 9000FT BUT COULD BE OVERCOME IN SOME LOCATIONS WITH FURTHER HEATING. SAT PIX SHOWING SEABREEZE STARTING TO DEVELOP. WILL BE WATCHING TRENDS LATER IN THE AFTN TO LOOK FOR POSSIBLE BOUNDARY COLLISIONS BETWEEN SEABREEZE AND ANY STORMS/OUTFLOWS TO THE N SAGGING SWD. CONFIDENCE IS NOT HIGH WHATSOEVER...JUST A POSSIBILITY. OTHERWISE...PRECIP SHOULD TAPER OFF WITH THE LOSS OF HEATING. ANTICIPATING A COMBO OF VFR/MVFR CIGS & FOG LATE TONIGHT (SIMILAR TO LAST NIGHT). 47 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 73 89 72 89 71 / 10 10 10 10 10 HOUSTON (IAH) 73 89 73 89 72 / 30 10 10 10 10 GALVESTON (GLS) 77 85 76 84 75 / 10 10 10 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...40 AVIATION/MARINE...47
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 941 AM CDT MON MAY 11 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-121200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 941 AM CDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON... .DAY ONE...TODAY AND TONIGHT A STATIONARY FRONT OVER NORTHEAST TEXAS AND A SURGE OF RICH GULF MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS LATER THIS AFTERNOON. SCATTERED THUNDERSTORMS DEVELOPING FROM NEAR LUFKIN TO JASPER ARE EXPECTED TO PUSH SOUTHWESTWARD AND MERGE WITH STORMS DEVELOPING ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH HEAVY DOWNPOURS AND STRONG GUSTY WINDS THE MAIN THREAT. STREET FLOODING MAY OCCUR. RAINFALL ACCUMULATIONS OF AROUND ONE QUARTER INCH WILL BE FAIRLY COMMON ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR...WITH ISOLATED AMOUNTS NEAR 3 INCHES POSSIBLE. SOUTH OF INTERSTATE 10 RAINFALL AMOUNTS OF LESS THAN ONE INCH CAN BE EXPECTED. THE STORMS SHOULD MOVE OFF AND DISSIPATE TO THE WEST AND NORTHWEST LATE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS SOUTHEAST TEXAS WITH HEAT INDICES RISING ABOVE 90 DURING THE AFTERNOON HOURS. A COLD FRONT SHOULD MOVE THROUGH THE REGION SATURDAY NIGHT OR SUNDAY BRINGING A ROUND OF THUNDERSTORMS TO THE AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 121 PM CDT MON MAY 11 2009 TXZ179-111930- POLK- INCLUDING THE CITIES OF...LIVINGSTON...CORRIGAN...ONALASKA 121 PM CDT MON MAY 11 2009 ...STRONG STORM MOVING EASTWARD THROUGH EAST CENTRAL POLK COUNTY... THROUGH 2 PM...SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE AS A CLUSTER OF STRONG STORMS MOVES EASTWARD TOWARD THE ALABAMA COUSHATTA RESERVATION AND RURAL PARTS OF EAST CENTRAL POLK COUNTY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 410 PM CDT MON MAY 11 2009 TXZ213-112215- HARRIS- INCLUDING THE CITIES OF...HOUSTON...PASADENA...KATY...TOMBALL... HUMBLE 410 PM CDT MON MAY 11 2009 ...STRONG THUNDERSTORMS OVER HARRIS COUNTY... AT 405 PM...STRONG THUNDERSTORMS WERE LOCATED IN THE CHANNELVIEW AND BAYTOWN AREAS. THE STORMS WERE NEARLY STATIONARY. SMALL HAIL AND GUSTY WINDS UP TO 50 MPH ARE POSSIBLE. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED. MOTORISTS SHOULD AVOID LOCATIONS WHERE WATER COVERS THE ROADWAY. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION... FORECASTS...AND WARNINGS.
The Houston radar (KHGX), 106 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
Golf ball size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158414.